Kansas, 2016

Damaging Winds in Kansas, July 13, 2016

July 13, 2016 · NWS GID · 3 events in 2 counties and zones

Severe winds and some tree damage occurred across portions of north central Kansas around daybreak on this Wednesday. Scattered thunderstorms had been in progress over northwest Kansas after midnight.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Severe winds and some tree damage occurred across portions of north central Kansas around daybreak on this Wednesday. Scattered thunderstorms had been in progress over northwest Kansas after midnight. Between 2 and 3 a.m. CST, multicell cluster of thunderstorms intensified between Hoxie and Hill City, with severe hail and wind reported. By 4 a.m. CST, the northern portion of this cluster began moving into Rooks County. It continued east through Osborne and Mitchell Counties, exiting Mitchell County by 6:45 a.m. CST. Widespread wind gusts between 53 and 57 mph were measured. The highest winds measured were a gust of 65 mph at Beloit and near the village of Palco, in Rooks County. Small to medium size tree limbs were also snapped off in Glen Elder and Cawker City.

A deep, occluded low pressure system was over southern Manitoba, with the trailing cold front extending from the Midwest through Nebraska and northwest Kansas into Colorado. The initial storms developed near this front, but subsequently propagated into the warm sector. In the upper levels, low pressure was over south-central Canada with fairly zonal, but cyclonic, flow across the northern half of the U.S. A suppressed subtropical high was along the Mexico-U.S. border. In the pre-storm environment, temperatures were in the lower to middle 70s, and dewpoints were in the lower 70s. With steep mid-level lapse rates between 7.5 and 8 degrees C/km, MLCAPE was around 3000 J/kg, with MUCAPE between 3500 and 3900 J/kg. Effective deep layer shear was around 30 kts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 13, 2:58 AM CST, 1 hour 18 minutes earlier.

Area forecast discussion, Jul 13, 2:58 AM CST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
358 AM CDT WED JUL 13 2016

...Multiple Chances for Hit-or-Miss Tstms thru Sat then Turning
Dry and Very Hot Next Week with a Multi-Day Stretch of Excessive
Heat looking Probable...

.SHORT TERM...(Today and tonight)
Issued at 358 AM CDT Wed Jul 13 2016

Aloft: The Westerlies were zonal over the Nrn USA with a slight
cyclonic bend. There was an embedded weak shortwave trof from WA
southeast to CO. This trof will move over the Nrn Plains today and
combine with another trof dropping S out of the Canadian Prairies.
The combined trof will move into the Wrn Great Lakes tonight. The
passage of this trof will shift winds aloft slightly from W to
WNW.

Surface: Features are weak and very difficult to identify. The
two most identifiable features were a deep occluded low along the
Manitoba/Ontario border and high pres over the W Atlantic. There
was no observational evidence that the cool front that moved thru
Mon exists. A new cool front was forming over over the Dakota's
into WY. This front will surge SE crossing the fcst area today.
Nrn Rockies high pres will begin building in tonight.

Fcst confidence is very low in rain chances/POPs. There is no
strong forcing and because of that the models are highly diverse
in their outcomes. Looking at SREF and EC ensemble QPF
probabilities for .10" over the next 24 hrs (12Z/Wed-12Z/Thu)...
the best chance for tstms will be over SE Neb and NE KS east
across IA/MO into the Srn Great Lakes.

Today: The on-going MCS over NW KS is a major fcst complication
...in addition to the sct shwrs/tstms developing around and ahead
of it. The NAM/NMM/ARW have the best handle on this and trends
suggest continued ESE/SE movement. While expect most of the
intense tstm activity to remain just S of the fcst area...Rooks/
Osborne/Mitchell counties are in Svr Tstm Watch #376 until 15Z.

Expect a steady light rain to fall S of Hwy 6 this morning...
associated with anvil blow-off.

There could be a few random tstms also develop early (before
noon) along the approaching cool front from the N.

The expansive cloud shield associated with the MCS will suppress
temp rise this morning.

Tstm development this afternoon/eve should primarily be focused E
of the fcst area (SE Neb/NE KS/IA and MO)...where a low-lvl jet
will be directed. However...there could be a couple isolated
storms develop along the front and/or whatever little activity
develops this morning could intensify. This is predicated on
decreasing clouds and destabilization in the wake of the morning
MCS.

The 03Z SREF does an excellent job depicting decreased instability
associated with the MCS...but it does indicate recovery. With
temps in the upr 80s-low 90s and dwpts 65-70F...MLCAPE is fcst to
be 2000-3500 J/kg with the highest values over N-cntrl KS. 0-6 km
shear will be 35-40 kts. This environment will support organized
multi-cell and supercell storm structures..."if" tstms develop at
all. There's no guarantee. But if anything fires...it is likely to
be severe.

Large hail and damaging winds will be the primary threats.

Tonight: any early evening tstm activity should quickly exit E and
S of the fcst area by 10 pm. However...increasing/strengthening
upslope flow behind the front should initiate tstms over Ern CO
and Wrn Neb/KS. Some of this activity could move in well after
midnight. MUCAPE of 1500-2500 J/kg will remain with deep layer
shear more than supportive of strong/organized updrafts.

.LONG TERM...(Thursday through Tuesday)
Issued at 358 AM CDT Wed Jul 13 2016

Overview...There will be a welcomed break in the heat Thursday
through Saturday when high temperatures will be several degrees
below normal, generally in the lower to mid 80s. The heat will
begin to return to the region on Sunday especially across Kansas,
and then will build into the rest of the forecast area as we head
into early next week. High temperatures by next Tuesday are
expected to range from the mid 90s to around 100. Once the heat
arrives next week, the long range forecast models really show it
sticking around for numerous days. There will be at least some
chance of isolated to scattered thunderstorms every day from
Thursday through Saturday night due to the more southerly track of
the upper level jet stream. This will all change by around
Sunday/Monday as the jet stream heads north and a substantial
upper high develops overhead resulting in what will likely be a
very hot and dry period next week and possibly beyond.

Thursday through Saturday...More temperate below normal
temperatures will dominate. The jet stream will be nearly overhead
with weak short waves passing through bringing at least some
chance for thunderstorms. The best chances for precipitation will
be during the evening and overnight hours with the possibility of
elevated thunderstorms. The sfc winds on at least Thursday and
Friday will be somewhat easterly, which supports the cooler
temperatures and will give us that chance for elevated convection
depending on how the low level jet sets up. Confidence in timing
and location of precipitation chances is fairly low due to
widespread model variations and only very subtle features to
initiate thunderstorms.

Sunday through Tuesday...As mentioned in the overview section a
large upper high will begin to build across the region. This will
dry things out and heat us up. However, the most significant heat
may not arrive until just beyond the end of this forecast period
around the middle to end of next week and possibly persist well
beyond that. Confidence in the pattern shift back to dry and hot
is high.

&&

.AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Wednesday)
Issued at 1242 AM CDT Wed Jul 13 2016

Significant Weather: potential for MVFR fog 10Z-13Z Today. Weak
cold frontal passage around 15Z.

Rest of tonight: Scattered patches of 15-25K ft VFR clouds...but
MVFR fog is possible after 09Z. Light SE winds generally 10 kts or
less becoming S. Confidence: Medium

Wed: MVFR fog dissipates by 13Z. Then VFR with scattered patches
of 15-25K ft clouds. S winds under 10 kts will shift to NW after
FROPA...then to N or NNE. Confidence: Medium

Wed eve: VFR. N-NE winds under 10 kts. Confidence: High

&&

.GID Watches/Warnings/Advisories...
NE...None.
KS...None.
&&

SHORT TERM...Kelley
LONG TERM...Wesely
AVIATION...Kelley
Hazardous weather outlook, Jul 13, 3:16 AM CST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
416 AM CDT WED JUL 13 2016

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
141200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
416 AM CDT WED JUL 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORMS ARE POSSIBLE UNTIL 10 AM FOR PORTIONS OF
NORTH CENTRAL KANSAS...WITH HAIL UP TO THE SIZE OF GOLF BALLS AND
DAMAGING WINDS AROUND 60 MPH. PLEASE REFER TO SEVERE THUNDERSTORM
WATCH 376 FOR ADDITIONAL INFORMATION.

OTHERWISE...THERE IS A SLIGHT CHANCE FOR A COUPLE THUNDERSTORMS
AT ANY TIME ACROSS THE ENTIRE OUTLOOK AREA. WHILE THE RISK FOR
STORMS IS LOW...THE PRIMARY TIME OF CONCERN WILL BE 4 PM TO 10 PM.
IF ANY STORMS DO FORM DURING THAT TIME...THEY COULD BE SEVERE WITH
HAIL UP TO THE SIZE OF GOLF BALLS AND DAMAGING WINDS AROUND 60
MPH.

AFTER MIDNIGHT TONIGHT...THERE IS A CHANCE SOME THUNDERSTORMS
COULD MOVE INTO THE AREA FROM THE WEST. THESE STORMS COULD ALSO BE
SEVERE...WITH HAIL TO NEAR THE SIZE OF QUARTERS AND DAMAGING
WINDS AROUND 60 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE ARE VARIOUS OFF-AND-ON CHANCES FOR THUNDERSTORMS WITHIN AT
LEAST PORTIONS OF THE OUTLOOK AREA THURSDAY THROUGH SATURDAY
NIGHT. THERE IS AT LEAST A MARGINAL RISK FOR A FEW SEVERE STORMS
THURSDAY AFTERNOON INTO THURSDAY NIGHT...PRIMARILY ACROSS KANSAS.
BEYOND THURSDAY...IT IS STILL TOO SOON TO CONFIDENTLY ASSESS THE
POTENTIAL FOR SEVERE STORMS LATER IN THE WEEK.

IN ADDITION...THE HEAT INDEX NEXT MONDAY AND TUESDAY AFTERNOON
COULD REACH OR SLIGHTLY EXCEED 100 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED OVER ROOKS...OSBORNE...AND
MITCHELL COUNTIES IN NORTH CENTRAL KANSAS UNTIL 10 AM. OTHERWISE
...ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING FOR
PARTS OF THE OUTLOOK AREA.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

KELLEY/WESELY

In the hours before

Special weather statement, Jul 13, 4:12 AM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
512 AM CDT WED JUL 13 2016

NEZ060-061-072-073-082-083-131200-
DAWSON-BUFFALO-GOSPER-PHELPS-FURNAS-HARLAN-
INCLUDING THE CITIES OF...LEXINGTON...COZAD...WILLOW ISLAND...
GOTHENBURG...KEARNEY...ELWOOD...JOHNSON LAKE...HOLDREGE...
CAMBRIDGE...ARAPAHOE...OXFORD...BEAVER CITY...HOLLINGER...ALMA...
ORLEANS
512 AM CDT WED JUL 13 2016

...STRONG WINDS MOVING INTO SOUTH CENTRAL NEBRASKA...

AT 455 AM CDT...WINDS WERE GUSTING AS HIGH AS 48 MPH AT THE
AIRPORT IN LEXINGTON. THESE WINDS WERE OCCURRING ON THE BACK EDGE
OF AN AREA OF RAIN THAT WAS MOVING THROUGH THIS MORNING. THE BACK
EDGE OF THIS RAIN EXTENDED FROM LEXINGTON DOWN TO MCCOOK AT 5 AM
AND WAS PROGRESSING TO THE EAST AT 45 MPH. WINDS OF 40 TO 50 MPH
WILL BE POSSIBLE OVER THE NEXT COUPLE HOURS AS THE BACK EDGE OF
THIS RAIN CONTINUES TO THE EAST. SOME LOCATIONS THAT MAY BE
AFFECTED BY THESE WINDS INCLUDE ELWOOD...CAMBRIDGE...ALMA...
HOLDREGE..AND KEARNEY. WIND SPEEDS WILL INCREASE RAPIDLY AS THE
BACK EDGE OF THIS RAIN MOVES THROUGH. THOSE DRIVING SHOULD BE
PREPARED AND USE CAUTION.

KELLEY

The radar

The Grand Island radar (KUEX), 152 km away, was scanning. The volume nearest the first event began at 10:14 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rooks

When
July 13, 4:16 AM CST
Where
Rooks County, 4 mi ESE of Palco
Measured
56 kt (64 mph) measured gust
Property damage
$10,000
Reported by
Mesonet
Coordinates
39.228, -99.501

Power outages were reported in the area.

Thunderstorm Wind, Mitchell

When
July 13, 5:50 AM CST
Where
Mitchell County, Glen Elder
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
39.500, -98.300

Wind gusts estimated to be near 60 MPH knocked down tree limbs of 3 to 5 inches in diameter.

Thunderstorm Wind, Mitchell

When
July 13, 6:20 AM CST
Where
Mitchell County, Beloit
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
39.470, -98.120

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 641020, 641017, 641019.